Flash Flood, Clarke
- When
- March 3, 2:30 AM CST to 6:30 PM CST
- Where
- Clarke County, Countywide
- Property damage
- $365,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.677, -87.831 (the zone’s center; the record gives no point)
Heavy rainfall caused extensive washouts to secondary roads and bridges across the counties. Most of the water had drained by sunset and most of the roads were reopened.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Heavy rainfall caused extensive washouts to secondary roads and bridges across the counties. Most of the water had drained by sunset and most of the roads were reopened. However, some of the roads and bridges, especially in Clarke county, had to be rebuilt and were closed for several days before they were reopened. Radar estimated four to six inches of rainfall fell across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 2, 10:00 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION... NATIONAL WEATHER SERVICE MOBILE AL 1000 PM CST FRI MAR 2 2001 WILL ISSUE BRAND NEW FLASH FLOOD WATCH BY 11 PM CST...TO REPLACE CURRENT FFA. THE NEW WATCH WILL BE VALID THROUGH MIDNIGHT SUNDAY AND WILL INCLUDE ALL OF OUR INTERIOR SOUTHEAST MISSISSIPPI COS AND THE NW PORTION OF THE INTERIOR SW ALABAMA COS. LATEST RADAR PCPN ESTIMATES INDICATE THAT GROUNDS ARE ALREADY VERY SATURATED AND ANY CONVECTIVE ELEMENTS ADVECTING SW-NE OVER THE SAME AREAS AGAIN THROUGH SATURDAY WILL ONLY AID THE PROBLEM. LATEST PEAK AT WS_ETA AND 18Z NCEP ETA HINTS AT ANOTHER 1-3 INCHES WITH HIER AMOUNTS LOCALLY. LOOKS REASONABLE GIVEN THE SYNOPTIC POSITIONING OF UPSTREAM FEATURES\PROCESSES THAT ARE COMING TOGETHER TO GENERATE HEAVY PCPN. UPDATED HAZARDOUS WX OUTLOOK ...AND ZONES WILL COME SOON AFTER ISSUANCE OF NEW FLASH FLOOD WATCH. MENTION OF SCATTERED SEVERE STORMS ALSO NOTED FROM MIDDAY SATURDAY UNTIL PASSAGE OF COLD FRONT. 23/MEDLIN .MOB... AL...FLASH FLOOD WATCH ALZ039-051>055 UNTIL MIDNIGHT SUNDAY. FL...NONE. MS...FLASH FLOOD WATCH MSZ067-075>076-078>079 UNTIL MIDNIGHT SUNDAY. <
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-040300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 945 PM CST FRI MAR 2 2001 ...A STRONG LOW PRESSURE SYSTEM WILL FORM IN THE GULF OF MEXICO AND APPROACH OUR REGION OVERNIGHT CONTINUING THE THREAT OF SEVERE WEATHER AND FLOODING THROUGH LATE SATURDAY... A VIGOROUS UPPER AIR STORM SYSTEM CURRENTLY MOVING ACROSS OLD MEXICO WILL AID THE DEVELOPMENT OF A STRONG SURFACE LOW PRESSURE SYSTEM IN THE SOUTHWEST GULF OF MEXICO TONIGHT. THE LOW PRESSURE SYSTEM IS EXPECTED TO TRACK NORTH-NORTHEASTWARD OVERNIGHT TO BE LOCATED SOMEWHERE OVER LOUISIANA BY SUNRISE. THE STORM SYSTEM WILL THEN CONTINUE DEVELOPING THROUGHOUT THE DAY ON SATURDAY AS IT TRACKS INTO CENTRAL MISSISSIPPI BY SUNSET. A TRAILING COLD FRONT IS CURRENTLY EXPECTED TO MOVE QUICKLY THROUGH THE REGION SATURDAY EVENING ...ENDING THE THREAT OF SEVERE WEATHER AND HEAVY FLOODING RAINS WITH ITS PASSAGE. ABUNDANT MOISTURE...STRONG ATMOSPHERIC UPWARD VERTICAL MOTIONS AHEAD OF THE APPROACHING COLD FRONT AND RECENT HEAVY RAINS OF 3 TO 6 INCHES OVER PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL KEEP THE FLOODING THREAT HIGH THROUGH LATE SATURDAY...AND POSSIBLY EARLY SUNDAY MORNING. IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS THE GROUND HEATS THROUGHOUT THE DAY AND THE STORM SYSTEM APPROACHES FROM THE WEST. UPPER AIR WINDS WILL AID THE POTENTIAL FOR THE ISOLATED TORNADO DEVELOPMENT...HOWEVER THE PRIMARY THREAT AT THIS TIME IS BELIEVED TO BE DAMAGING STRAIGHT-LINE WINDS. EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. OF PARTICULAR INTEREST DUE TO THE DEVELOPING FLOOD SITUATION...IS TO THOSE EMERGENCY MANAGERS IN WAYNE...PERRY AND GREENE COUNTIES OF SOUTHEAST MISSISSIPPI AND THOSE ALSO IN CHOCTAW AND MARENGO COUNTIES OF SOUTHWEST ALABAMA. OFFICIALS IN THESE AREAS SHOULD PAY CLOSE ATTENTION TO THE LATEST WEATHER DEVELOPMENTS THROUGH TONIGHT. STAY TUNED FOR ADDITIONAL STATEMENTS AND UPDATES FROM THE NATIONAL WEATHER SERVICE IN MOBILE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
The Mobile radar (KMOB), 118 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235802, 5235803.